Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 15, 2018, 3:20 PM MST for Yuma County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 3:20 PM MST (22:20 UTC)
- Expired
- Aug 15, 2018, 5:15 PM MST
- In force
- 115 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 15 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WGUS55 KPSR 152220
FFWPSR
AZC027-160015-
/O.NEW.KPSR.FF.W.0054.180815T2220Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
320 PM MST WED AUG 15 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
West central Yuma County in southwestern Arizona...
* Until 515 PM MST.
* At 318 PM MST, Doppler radar indicated thunderstorms producing
heavy rain southeast of Somerton. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Areas southeast of Somerton.
* This includes AZ Route 195 between mile markers 11 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
3250 11441 3240 11439
$$
Iniguez2 follow-up statements
687
WGUS75 KPSR 152307
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
407 PM MST WED AUG 15 2018
AZC027-160015-
/O.CON.KPSR.FF.W.0054.000000T0000Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
407 PM MST WED AUG 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
WEST CENTRAL YUMA COUNTY...
At 407 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area were dissipating. These storms produced
one to two inches of rain southeast of Somerton. Water will drain
toward Somerton, likely impacting low water crossings on area roads
including AZ Route 195.
Some locations that will experience flooding include...
Somerton.
This includes AZ Route 195 between mile markers 11 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
3250 11441 3240 11439
$$
Iniguez111
WGUS75 KPSR 160008
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
508 PM MST WED AUG 15 2018
AZC027-160018-
/O.EXP.KPSR.FF.W.0054.000000T0000Z-180816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
508 PM MST WED AUG 15 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL YUMA COUNTY WILL EXPIRE
AT 515 PM MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3240 11448 3245 11465 3254 11461 3255 11450
3250 11441 3240 11439
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:08 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 15, 2:08 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 208 PM MST Wed Aug 15 2018 .SYNOPSIS... The potential for showers and thunderstorms will remain across much of the region through Thursday with locally heavy rainfall and gusty winds possible. A gradual drying trend will occur starting Friday into the weekend, though some afternoon storms will continue over higher terrain. Temperatures will also climb back above normal. && .DISCUSSION... Current visible analysis shows two well-defined circulations moving through south-central Arizona. The flow around the broader circulation (what seems to be the inverted trough) is resulting in upslope flow along the Gila mountains in Yuma county and this is where most of the convection in our forecast area can currently be seen. For the remainder of the day, expect thunderstorms to continue to develop along the higher terrain of northern and southern Arizona. Although ample amounts of moisture exist across the region, clouds struggled to clear today across south-central Arizona and because of this the lower deserts are rather "cool" with temperatures around the Phoenix metro currently only in the upper 80s/low 90s. Thus, not expecting much convection along the lower deserts this afternoon, but maybe the aforementioned IT could serve as an area of focus for additional thunderstorm development. In addition, there continues to be a signal of another gulf surge overnight which will improve the instability later this evening, however none of the CAMs are really optimistic anymore and the HREF keeps our forecast area pretty quiet overnight. However, with a weak steering flow in place and enough instability, any storm that does develop will have the potential to produce gusty winds, frequent lightning, and flooding. What happens on Thursday largely will depend on how much activity and cloud cover lingers through the mid to late morning hours. For Thursday afternoon and evening, storms will mostly need to form over the high terrain or along any leftover boundaries as there appears to be a lack of any discernible mid level waves. PoPs across the lower deserts mostly fall to around 20% as the steering flow turns southwesterly which generally favors storms across the high terrain of eastern Arizona. The southwesterly flow will continue through Friday while the upper level high center shifts westward across northern Mexico. Eventually the high shifts well to our west turning our flow out of the north-northeast for this weekend. Considerable drying is shown during this time with PWATs mostly falling below 1.5". Any storm activity Friday should mostly be across the high terrain, but we can't rule out an isolated storm or two across the lower deserts. Temperatures are seen climbing to slightly above normal readings starting Friday with a few of the warmest lower desert spots approaching 110 degrees this weekend. After a fairly dry day on Saturday, the flow is seen gradually shifting out of the southeast once again providing some sort of moisture increase starting Sunday. Chances for storms should increase Sunday into early next week, but at this point there are no obvious features to focus on that would create any widespread storm activity. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Looking like a rather quiet evening across the greater Phoenix area, with left-over clouds from yesterday's convective activity inhibiting convective development across south-central AZ. TS activity is expected to remain confined to mainly the White Mtn region and across SE AZ, with just SCT-BKN mid/high-level cloud decks at the Phx area terminals. Winds are expected to remain westerly well into the night, then shift to easterly during the 8- 10Z time frame as an area of light showers associated with the remains of a large TS complex that is expected to develop over northern Sonora Mexico/extreme southern AZ moves into the region. A chance for light showers to persist into the mid-morning hours on Thu before ending Thu afternoon, with westerly winds returning during the mid-late morning hours on Thu. Southeast California/Southwest Arizona including KIPL and KBLH: Expect light to moderate southerly to southeasterly winds through the TAF period, near 6-12kt. Otherwise skies will be mostly clear to partly cloudy with FEW-BKN decks from 10-15kft.Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Slightly drier air will slowly push into the region during the weekend and into early next week, but afternoon storms will still be possible over higher terrain areas. An increase in available moisture during the Tues-Wed period to bring storm chances back to, and raise humidity values over the lower deserts. Throughout the period, wind speeds will be typical for mid summer with the usual afternoon breezes. Temperatures will start out above average during the Sat-Mon period, then fall back to near-average during the Tue- Wed period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez/Kuhlman AVIATION...Percha FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 15, 11:43 AM MST, 3 hours 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1143 AM MST WED AUG 15 2018 AZZ532-535-536-151930- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- 1143 AM MST WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 1230 PM MST... At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over Fortuna Foothills. This storm was nearly stationary. Winds in excess of 40 mph and brief heavy rain will be possible with this storm. Locations impacted include... Yuma, Fortuna Foothills, Blaisdell, Ligurta and Kinter. This includes the following highways... AZ Interstate 8 between mile markers 9 and 27. AZ Route 95 between mile markers 30 and 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3254 11442 3270 11452 3284 11431 3260 11416 TIME...MOT...LOC 1843Z 242DEG 4KT 3266 11440 MP
Special weather statement, Aug 15, 3:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM MST WED AUG 15 2018
AZZ532-535-152300-
Southeast Yuma County AZ-Yuma AZ-
312 PM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
400 PM MST...
At 312 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Fortuna Foothills. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Yuma.
This includes AZ Route 195 between mile markers 8 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3237 11442 3246 11468 3259 11464 3264 11446
3258 11431 3235 11434
TIME...MOT...LOC 2212Z 185DEG 2KT 3246 11450
IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:18 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Aug 14, 5:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 14, 6:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 14, 6:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 6:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 14, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 14, 7:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 14, 7:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 14, 7:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 14, 8:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 14, 10:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 11:48 PM MST | Special Weather Statement | PSR | Yuma | 27 min |
| Aug 14, 11:58 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 15, 12:29 AM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 15, 1:01 AM MST | Special Weather Statement | PSR | 44 min | |
| Aug 15, 1:18 AM MST | Special Weather Statement | PSR | Pinal | 27 min |
| Aug 15, 2:24 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 15, 11:43 AM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 15, 2:40 PM MST | Dust Storm Advisory | PSR | Yuma | 95 min |
| Aug 15, 3:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 15, 4:39 PM MST | Special Weather Statement | PSR | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.